Electronic Journal of Statistics
- Electron. J. Statist.
- Volume 13, Number 2 (2019), 2921-2969.
Maximum likelihood estimation for Gaussian processes under inequality constraints
We consider covariance parameter estimation for a Gaussian process under inequality constraints (boundedness, monotonicity or convexity) in fixed-domain asymptotics. We address the estimation of the variance parameter and the estimation of the microergodic parameter of the Matérn and Wendland covariance functions. First, we show that the (unconstrained) maximum likelihood estimator has the same asymptotic distribution, unconditionally and conditionally to the fact that the Gaussian process satisfies the inequality constraints. Then, we study the recently suggested constrained maximum likelihood estimator. We show that it has the same asymptotic distribution as the (unconstrained) maximum likelihood estimator. In addition, we show in simulations that the constrained maximum likelihood estimator is generally more accurate on finite samples. Finally, we provide extensions to prediction and to noisy observations.
Electron. J. Statist., Volume 13, Number 2 (2019), 2921-2969.
Received: September 2018
First available in Project Euclid: 3 September 2019
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Bachoc, François; Lagnoux, Agnès; López-Lopera, Andrés F. Maximum likelihood estimation for Gaussian processes under inequality constraints. Electron. J. Statist. 13 (2019), no. 2, 2921--2969. doi:10.1214/19-EJS1587. https://projecteuclid.org/euclid.ejs/1567497627